Two days after receiving the shingles vaccine, a 63-year-old man developed a vesicular rash on his lower lip and chin. All lesions were more or less in the midline. By the time he came to see me (five days after receiving the vaccine), he was beyond the time frame for treatment with an antiviral and prednisone, and I wasn't sure if the eruption represented shingles due to the vaccine or not. Can the vaccine cause lesions? And if so, how do they manifest in terms of time frame and dermatomal distribution? How should the outbreak be treated if caught within the first few days?
—Ann G. Smith, MD, Somerset, Pa.
First, I would doubt that the vaccine caused shingles. There would be no clear mechanism for the vaccine to induce reactivation along a particular dermatome. While viral transmission has not been noted with the zoster vaccine, it is a theoretical possibility. The manufacturer notes that transmission of vaccine virus was not reported in trials. However, postmarketing experience with varicella vaccines suggests that transmission of virus may occur rarely between vaccinees who develop varicellalike rash and susceptible contacts. Transmission of vaccine virus from varicella vaccine recipients without varicella-zoster virus (VZV)-like rash has been reported but not confirmed. The risk of transmitting attenuated vaccine virus to susceptible individuals should be weighed against risk of developing natural zoster that could be transmitted. Furthermore, vaccinees should be informed of theoretical risk of transmitting vaccine virus to susceptible individuals, including pregnant women with no history of chickenpox.
In the case of a suspicious eruption, such as the one described, a viral culture should be obtained and appropriate antiviral therapy initiated. Cultures positive for VZV should be reported to the manufacturer.—Jeffrey Weinberg, MD (115-19)